Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Quad Cities, IA

May 7, 2023Henry County, Jefferson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 7, 2023, 1:08 AM CDT for Henry County, Jefferson County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 1:08 AM CDT (06:08 UTC)
Expired
May 7, 2023, 4:25 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Henry County, IA, Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS53 KDVN 070608
FFWDVN
IAC087-101-071215-
/O.NEW.KDVN.FF.W.0001.230507T0608Z-230507T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
108 AM CDT Sun May 7 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northwestern Henry IA County in southeastern Iowa...
  Central Jefferson County in southeastern Iowa...

* Until 715 AM CDT Sunday.

* At 108 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fairfield, Wayland, Lockridge, Maharishi Vedic City, Packwood, 
  Rome, Pleasant Plain, Salina, Beckwith, Perlee, East Pleasant 
  Plain, Germanville, Mac Coon Access, Merrimac, Fairfield Municipal 
  Airport, Jefferson County Park, Jefferson County Fairgrounds and 
  Trenton.

This includes the following streams and drainages...
Brush Creek, Walnut Creek, Rock Creek, Sugar Creek, Williams Creek, 
Honey Creek, Wolf Creek, Burr Oak Creek, Crow Creek, Jones Branch, 
Rocky Branch, Mitchell Creek and Troy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4115 9209 4115 9162 4102 9162 4096 9164
      4095 9179 4097 9199 4110 9211

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
2 follow-up statements
453 
WGUS73 KDVN 070749
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
249 AM CDT Sun May 7 2023

IAC087-101-071215-
/O.CON.KDVN.FF.W.0001.000000T0000Z-230507T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IA IA-Jefferson IA-
249 AM CDT Sun May 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR NORTHWESTERN HENRY IA AND CENTRAL JEFFERSON COUNTIES...

At 249 AM CDT, Doppler radar indicated heavy rain fell across the 
warned area. Between 3 and 5 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fairfield, Wayland, Lockridge, Maharishi Vedic City, Packwood, 
  Rome, Pleasant Plain, Salina, Beckwith, Perlee, East Pleasant 
  Plain, Germanville, Mac Coon Access, Merrimac, Fairfield Municipal 
  Airport, Jefferson County Park, Jefferson County Fairgrounds and 
  Trenton.

This includes the following streams and drainages...
  Shawnee Creek, Brush Creek, South Walnut Creek, Rock Creek, Sugar 
  Creek, Williams Creek, Crooked Creek, Church Creek, Rocky Branch, 
  Mitchell Creek and Troy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4115 9209 4115 9162 4102 9162 4096 9164
      4095 9179 4097 9199 4110 9211

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
186 
WGUS73 KDVN 070925
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
425 AM CDT Sun May 7 2023

IAC087-101-070935-
/O.CAN.KDVN.FF.W.0001.000000T0000Z-230507T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IA IA-Jefferson IA-
425 AM CDT Sun May 7 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN HENRY AND 
CENTRAL JEFFERSON COUNTIES IN IOWA...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4115 9209 4115 9162 4102 9162 4096 9164
      4095 9179 4097 9199 4110 9211

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 7, 12:43 AM CDT, 25 minutes earlier.

Area forecast discussion, May 7, 12:43 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Sun May 7 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 250 PM CDT Sat May 6 2023

Warm front was located in northern KS to northern MO into middle TN
with temps well into the 80s to lower 90s to the south, while
dewpoints were well into the 60s to lower 70s. In the dvn cwa temps
were in the mid 60s to mid 70s, with dewpoints in the upper 50s to
lower 60s.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat May 6 2023

Key messages:

1) SLGT risk (level 2 of 5) for all of the cwa this evening/tonight.

2) Main threats damaging winds, large hail and possible tornadoes.

Details:

Late afternoon and tonight: Capping inversion seen on 12z/06 DVN
sounding suppressing convection this afternoon. Then CAM's (esp
HRRR) consistent in showing a weakening cap and thunderstorms
developing later this evening and into tonight as a 40 LLJ kicks
in increasing the lift/shear. The main threats will be large hail
where elevated storms north of the warm front fire up. If storms
can become surface based then tornadoes and damaging winds will
also be a threat. A mild night expected with lows well in the mid
50s to mid 60s.

Sunday: During the day the capping inversion looks to suppress
convection once again. Very warm and humid conditions expected
ahead of a digging trough in the Rockies and low pressure in ND.
Record or near record highs expected at some locations and as of
now Burlington and Moline have the best opportunity (see climate
section below). Highs will be in the 80s to near 90.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat May 6 2023

Key messages:

1) Enhanced risk (level 3 of 5) for severe storms Sunday evening
   and Sunday night. Main risk damaging winds.

2) Marginal risk (level 1 of 5) for Monday in our far south.

3) Warm week ahead with thunderstorm chances returning again late
   in the week.

Sunday evening and Sunday night: Models show a disturbance in the
flow arriving with an increase in mid level winds. This will
increase the damaging wind risk with the potential for 75+ mph
winds, when you add the SBCAPE of 4000-5000 J/kg into the mix.
HRRR consistent in showing an intense severe squall line rapidly
moving eastward into the dvn cwa late in the evening into the
overnight hours. Scattered severe storms are also likely in the
evening before the line arrives. Besides the damaging wind threat
the risks also include tornadoes and large hail.

Monday: A cold front arrives pushing the thunderstorm threat
southward and there is still a severe threat (marginal risk) in
our far southern counties. It will be cooler with highs in the
upper 60s north to upper 70s south.

Tuesday through Saturday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1236 AM CDT Sun May 7 2023

Scattered thunderstorms continue to move eastward across eastern
Iowa. Added a tempo group at KMLI early this morning with MVFR
ceilings and visibilities. MVFR are ceilings and visibilities are
possible through mid morning due to increasing moisture and light
winds. Conditions will improve this morning. with VFR conditions
from 15 to 00 UTC Monday. A line of thunderstorms is forecast to
develop Sunday evening and move across the area. The timing and
duration is still uncertain so they were left out of the TAFs for
now.

&&

.CLIMATE...
Issued at 250 PM CDT Sat May 6 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Cousins
CLIMATE...Haase
Hazardous weather outlook, May 6, 1:49 PM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
149 PM CDT Sat May 6 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
149 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight or level 2 risk for severe
thunderstorms across the entire outlook area this evening into tonight.
There is a threat for tornadoes, damaging winds, and large hail.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There are periodic chances of thunderstorms Sunday through Monday
night and again Wednesday night through Friday. There is an
enhanced or level 3 risk of severe storms Sunday evening and
Sunday night across much of the area with the main threats being
tornadoes, large hail, and damaging winds in excess of 75 mph.

There is also a Marginal or level 1 risk of severe storms on
Monday for Clark and Scotland Counties in Missouri and Hancock and
McDonough Counties in Illinois. The main threats are damaging
winds and large hail.

The Mississippi River will continue to experience flooding through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening into tonight and
again Sunday evening and Sunday night.

Haase

In the hours before

Local storm report, May 6, 10:06 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             1 SE WEST BURLINGTON    40.81N 91.16W
05/06/2023  E0.50 INCH       DES MOINES         IA   TRAINED SPOTTER

&&
Local storm report, May 6, 10:38 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             3 ESE BATAVIA           40.98N 92.12W
05/06/2023  M1.00 INCH       JEFFERSON          IA   PUBLIC

&&

ARG
Local storm report, May 6, 10:41 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             2 SSW ELVASTON          40.36N 91.26W
05/06/2023  M0.88 INCH       HANCOCK            IL   PUBLIC

&&
Special weather statement, May 6, 11:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1130 PM CDT Sat May 6 2023

IAZ064-065-067-077-070515-
Washington IA-Muscatine IA-Cedar IA-Johnson IA-
1130 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southwestern Cedar,
central Johnson, north central Washington and northwestern Muscatine
Counties through 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tiffin, or 9 miles west of Iowa City, moving northeast
at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Coralville and Tiffin around 1140 PM CDT.
  University Heights, Hills and Oakdale around 1145 PM CDT.
  Iowa City around 1150 PM CDT.

Other locations in the path of this storm include West Branch.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 234 and 259.
 Interstate 380 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 9173 4166 9183 4186 9136 4161 9122
TIME...MOT...LOC 0430Z 246DEG 28KT 4161 9170

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Speck
Special weather statement, May 6, 11:38 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1138 PM CDT Sat May 6 2023

IAZ076-077-087-088-070515-
Henry IA-Keokuk IA-Washington IA-Jefferson IA-
1138 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northwestern Henry,
southeastern Keokuk, southwestern Washington and northern Jefferson
Counties through 1215 AM CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maharishi Vedic City, or near Fairfield, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Fairfield and Richland around 1150 PM CDT.

Other locations in the path of this storm include Pleasant Plain,
Brighton, Wayland and Coppock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Iowa.

&&

LAT...LON 4099 9210 4112 9217 4129 9173 4104 9160
TIME...MOT...LOC 0438Z 250DEG 24KT 4106 9205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Speck
Local storm report, May 6, 11:42 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             UNIVERSITY HEIGHTS      41.66N 91.56W
05/06/2023  E0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:14 PM CDTSpecial Weather StatementDVNVan Buren31 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningDVNVan Buren38 min
May 6, 8:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Lee, Van Buren40 min
May 6, 9:38 PM CDTSevere Thunderstorm WarningDVNLee34 min
May 6, 9:53 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee52 min
May 6, 10:38 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren52 min
May 6, 10:52 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Washington38 min
May 6, 11:30 PM CDTSpecial Weather StatementDVNJohnson45 min
May 6, 11:38 PM CDTSpecial Weather StatementDVNJefferson37 min
May 7, 12:01 AM CDTSevere Thunderstorm WarningDVNJefferson29 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Louisa, Washington41 min
May 7, 12:34 AM CDTSevere Thunderstorm WarningDVNVan Buren41 min
May 7, 12:47 AM CDTSevere Thunderstorm WarningDVNLouisa28 min
May 7, 1:03 AM CDTSevere Thunderstorm WarningDVNJefferson27 min
May 7, 1:14 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNVan Buren31 min
May 7, 1:34 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren26 min
May 7, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton39 min
May 7, 4:08 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa37 min
May 7, 4:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa36 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee43 min
May 7, 4:48 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa, Johnson, Linn42 min
May 7, 4:57 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington48 min
May 7, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Lee33 min
May 7, 5:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Louisa, Muscatine, Washington41 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk, Washington48 min
May 7, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Johnson, Louisa, Muscatine, Scott, Washington56 min
May 7, 5:50 PM CDTTornado Warning Tornado observedDVNCedar, Muscatine14 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningDVNClinton, Scott38 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Louisa, Van Buren, Washington35 min
May 7, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNLouisa, Muscatine, Scott39 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningDVNClinton, Scott49 min
May 7, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Henry, Jefferson, Louisa38 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.